I read the summary this past week of a review report recently published in the Hepatology Journal and I was reminded of a young man, 18, who I saw some years ago. When I walked into the exam room he lit up the room with his pumpkin-colored skin. He was jaundiced and the whites of his eyes were a rich orange-yellow. Outwardly, he was healthy in all respects, no symptoms, no complaints, no constitutional symptoms whatsoever but he and his Dad were mainly concerned that he didn’t look white any more and of course they were worried that he might have something life-threatening.
Turns out he had been taking the supplement creatine as an enhancement to improve his baseball playing skills. He either happened to have a sensitivity to the creatine, was taking overdoses, or was experiencing the liver side effects as a result of one or more additives (toxins to him) in the product containing the creatine.
The referenced article was published a few weeks ago in the Hepatology Journal. It was a review of herbal and dietary supplement use -- including those used by bodybuilders -- over the last ten years (2004 - 2013). The authors found that herbal-supplement injuries increased from 2% to 20% of all nonacetaminophen drug-related liver injuries. This means ten years ago, that out of every 100 people taking herbal supplements that 2 would incur a liver injury. Now that figure has increased to where out of every 100 people, 20 incur liver injuries from taking herbal supplements.
With respect to the bodybuilding supplement-related injuries there were no transplants or deaths and these occurred exclusively in men and were characterized by prolonged jaundice lasting an average of 91 days. However, it was a little different story with the injuries from nonbodybuilding supplements which occurred most often in middle-aged women. Among these, there were 11 transplants and four deaths, of which one was a patient who died after she had her liver transplant.
This means that liver injury from nonbodybuilding supplements were more severe (transplantations and deaths) than from the bodybuilding supplements. And they are especially severe when taken by middle-aged or older women, whose metabolism and efficiency of processing drugs of any kind changes, as it does with all of us as we age.
The increase in liver injuries from herbal supplements during this ten year period is thought to be due to the numerous products now on the market that frequently contain multiple ingredients, some typically listed in print so small you need a magnifying glass to read them, with unclear chemical descriptors and variable common names that confound the savvy or interested consumer who might be concerned about the contents. Even for researchers it makes it difficult to identify or pinpoint the specific toxic agent.
Back in the 80s, maybe early 90s when herbs became the craze I remember the pharmacy school at Ole Miss doing a study in which they collected herbal products off stores shelves in the tri-state area and tested them for the active ingredients they were advertising. They discovered that about 40% of the products collected did not have any, none, of the active ingredient in them. Today, of course, it could be different.
If you are currently taking or intend to take herbal supplements you can check out the product you purchase and the herbs it contains to determine its value at the Dietary Supplement Label Database of the National Library of Medicine website (http://dsld.nlm.nih.gov/dsld/index.jsp). Here you can do a search on the ingredients and labels. To determine if the manufacturer is reputable you can Google “Complaint FDA [manufacturer‘s name]” to get a gist of the level of complaints being levied at a particular manufacturer. Or go to the FDA website and under Search type in the name of the manufacturer.